An opioid overdose is scary. But an opioid overdose, including those caused by fentanyl, can be reversed if you know what to do. Naloxone is a safe, legal, life-saving medicine that you can carry in a pocket, backpack, or purse.
When an overdose happens, breathing slows or stops. Naloxone (also known as Narcan) blocks the effect of the opioid, restores breathing, and reverses the overdose. It’s a small, simple-to-administer nasal spray that can save a friend, a family member… anyone experiencing an opioid overdose.
Naloxone only works on opioids. Opioids are substances such as fentanyl, heroin, oxycontin/oxycodone and other opioid-based pain medications. Here are two ways you can get naloxone:
Check with community-based organizations.
Free kits are often available in-person or by mail.
Visit your local pharmacy. Download or print out the Washington State “Standing Order” which acts as a prescription and take it to any pharmacy*.
Note that as of March 2023, the U.S. FDA approved Narcan, a brand of naloxone nasal spray, for over-the-counter (OTC) sales. Price and distribution details are in process.
*Prices vary depending on your health insurance. If you have Apple Health (Medicaid), naloxone is free at the pharmacy. Just be sure to bring a digital or printed copy of the standing order with you.
Naloxone can save lives, but only if you have it with you. If you use opioids, or know people who do, remember to:
If you are with someone who may be overdosing, you’ll need to perform basic first aid and administer naloxone promptly. The steps below do not require any special training—just the willingness to save a life.
To administer naloxone nasal spray, also known by the brand name Narcan, follow the steps below. These will also be included on the naloxone packaging.
Naloxone may take three minutes or longer to start working. If the person still isn’t responding after three minutes, give them a second dose.
If you have administered naloxone and the person is still not breathing normally (a full breath every 3 to 5 seconds), give them hands-only CPR or rescue breathing. If you don’t know how, the dispatcher on the 911 call will walk you through providing hands-only CPR.
As the person recovers, they will likely be scared, disoriented, and uncomfortable. To help them feel safe and cared for:
Afterwards, make sure to take care of yourself. You did something scary and you may be emotional. These feelings are normal. If you need someone to talk to, you can reach out to the WA Recovery Helpline.